Migraine - Aimovig and Cardiology or Pulmonology

Posted by msb18 @msb18, Jun 14, 2019

Hi – I'm being sent to a cardiologist and a pulmonologist. Since my final Aimovig 140mg dose in January 2019 (I'm still having injection site pain and muscle spasms this long after last dose), I become very short of breath easily. My GP ran bloodwork to rule out blood clots and heart failure. Results were good. However I'm EXTREMELY short of breath (having to lean against bathroom counter while I brush my teeth), become lightheaded and woozy. CGRP is the primary vasodilator and essential to the cardiovascular system. Additionally, you can develop antibodies to Aimovig which would potentially cause immune system problems.

I have never, ever been winded like this. Never in my life. Aimovig is the only change in more than a year – no change to other meds, diet, weight. The doctor watched my blood oxygen level fall from 98% to 94% with brisk walking inside the office and my heart was pounding and I had trouble catching my breath. He's not ruling out exertional asthma but, he's concerned that Aimovig may be causing problems with my cardiovascular system. I try not to worry but, I bent down to put my dog's leash on this morning and instantly became winded. I've been hoping that AIMOVIG will leave my system now that I'm 154 days since last dose and that my breathing will return to normal.

I understand to some extent what CGRP antagonists can do now that I've read so many research reports and have seen concerns expressed by specialists. It's really scary to go through this. I do have an albuterol inhaler (to try, to see if it helps) but, I'm not noticing much improvement.

Any input from other CGRP antagonist patients, especially Aimovig would help. Has anyone on Aimovig developed shortness of breath, become easily winded?

@lisalucier

Hi, @msb18 – wondering when you will be having the calcium score test you mentioned? Will the doctor put you on something else for the migraines, since the erenumab (Aimovig) was potentially prompting your shortness of breath?

@hedjhog – You mentioned a traumatic brain injury (TBI), so I wanted to invite you to also participate in this discussion on that topic https://connect.mayoclinic.org/discussion/adult-life-after-a-tbi.

You said you had some of the shortness of breath, as well, hedjhog, but that you are reluctant to change anything at this point. Did your doctor by chance have any comments on your experiencing this symptom while taking the erenumab (Aimovig)?

@russy – since you switched from treatment with erenumab (Aimovig) to galcanezumab (Emgality), how are your symptoms?

@quazar – due to your experience with some racing heart with erenumab (Aimovig) injections, are you going to continue with the injections, or ask to be changed to another medication?

Jump to this post

Re: Aimovig injections – since i have NDPH, not migraines, my neurologist had to fight to get approval for me to try it at all. Because of the cost, the Powers That Be didn't want to give it to me without the "correct" diagnosis. Ultimately, since nothing else has worked, I was approved for max 3 doses. The 3rd dose was a double dose. Since there were no positive effects, we didn't push for any further doses. My neurologist said if it was going to work at all, it would have worked by/with the third double dose. But my pain levels were unchanged. I recall that another drug I tried had similar heart racing side effects. I think it was Venlafaxine, but that one also had a bunch of other side effects that made it impossible to try long term. It also provided no relief or change. I've pretty much exhausted the list of treatments – even my long term use of CBD tinctures and capsules has not provided any noticeable benefit re: NDPH (plenty of other interesting benefits, as well as learning that I have an adverse reaction to THC). My sister still suggests electroconvulsive therapy to "reset" my brain. I never can tell for sure whether she's kidding (sisters, you know LOL), but with as often as she's suggested it, I think she's serious. I'll have to ask my neurologist about that.

REPLY
@quazar

Re: Aimovig injections – since i have NDPH, not migraines, my neurologist had to fight to get approval for me to try it at all. Because of the cost, the Powers That Be didn't want to give it to me without the "correct" diagnosis. Ultimately, since nothing else has worked, I was approved for max 3 doses. The 3rd dose was a double dose. Since there were no positive effects, we didn't push for any further doses. My neurologist said if it was going to work at all, it would have worked by/with the third double dose. But my pain levels were unchanged. I recall that another drug I tried had similar heart racing side effects. I think it was Venlafaxine, but that one also had a bunch of other side effects that made it impossible to try long term. It also provided no relief or change. I've pretty much exhausted the list of treatments – even my long term use of CBD tinctures and capsules has not provided any noticeable benefit re: NDPH (plenty of other interesting benefits, as well as learning that I have an adverse reaction to THC). My sister still suggests electroconvulsive therapy to "reset" my brain. I never can tell for sure whether she's kidding (sisters, you know LOL), but with as often as she's suggested it, I think she's serious. I'll have to ask my neurologist about that.

Jump to this post

@quazar There is a headache device sometimes called the
'migraine pacemaker' – it's a neurostimulator. It appears to be useful with certain headaches like cluster headaches. Has your doctor discussed this device with you? The device is implanted most often in the chest (not deep) with leads going up to the temples and forehead. Some patients have had excellent results. It's a same-day procedure. I looked into it for my chronic intractable migraines but, stats show it works better for other types of chronic headaches.

REPLY
Please sign in or register to post a reply.